Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 306, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2018, 3:59 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2018, 3:59 PM MDT (21:59 UTC)
- Expired
- Sep 3, 2018, 4:30 PM MDT
- In force
- 31 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS55 KPUB 032159
SVRPUB
COC009-071-032230-
/O.NEW.KPUB.SV.W.0306.180903T2159Z-180903T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
359 PM MDT MON SEP 3 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Baca County in southeastern Colorado...
East central Las Animas County in southeastern Colorado...
* Until 430 PM MDT.
* At 358 PM MDT, a severe thunderstorm was located 9 miles west of
Pritchett, or 23 miles west of Springfield, moving northeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 10310 3740 10318 3757 10288 3728 10266
TIME...MOT...LOC 2158Z 245DEG 16KT 3736 10304
HAIL...1.00IN
WIND...60MPH
$$
KTS1 follow-up statement
671
WWUS55 KPUB 032216
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
416 PM MDT MON SEP 3 2018
COC071-032225-
/O.CAN.KPUB.SV.W.0306.000000T0000Z-180903T2230Z/
Las Animas CO-
416 PM MDT MON SEP 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAS ANIMAS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3738 10308 3738 10307 3741 10308 3746 10307
3757 10288 3734 10271 3729 10304
TIME...MOT...LOC 2215Z 245DEG 16KT 3739 10295
$$
COC009-032230-
/O.CON.KPUB.SV.W.0306.000000T0000Z-180903T2230Z/
Baca CO-
416 PM MDT MON SEP 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN BACA COUNTY...
At 415 PM MDT, a severe thunderstorm was located near Pritchett, or
18 miles west of Springfield, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3738 10308 3738 10307 3741 10308 3746 10307
3757 10288 3734 10271 3729 10304
TIME...MOT...LOC 2215Z 245DEG 16KT 3739 10295
HAIL...1.00IN
WIND...60MPH
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:07 PM MDT, 52 minutes earlier.
Area forecast discussion, Sep 3, 3:07 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 307 PM MDT Mon Sep 3 2018 .SHORT TERM...(This evening through Tuesday) Issued at 307 PM MDT Mon Sep 3 2018 Currently: Broad baggy trough at mid levels remains over the region. A shortwave associated with this trough was moving across Colorado at this time and was initiating convection over the far east plains. A couple storms on radar at 2 pm were rotating (one clockwise and the other counterclockwise) which indicates hodographs are likely straight, and CAPE and Shear are sufficient for rotating convection. However, shear is not all that strong per SPC analysis, but LCLs are pretty low. In addition, the strong convection which occurred earlier today vcnty LHX and moved off to the northeast left an old outflow boundary across the plains, so storms are going to have to be watched carefully this afternoon. Rest of today and into tonight... Main concern is going to be out east. As discussed above, best shear and CAPE are over the far eastern plains, and better upward forcing is also out that way. Expect convection to increase this region and potential for it to become severe is possible. Storms over the far eastern plains will likely linger into the nighttime hours, and will have the potential to produce locally heavy rain into the early morning hours as PWATs over this region are relatively high (>1.25") Over the I-25 corridor region, expect showers and storms to be more isolated as lift is weaker this region as the short wave lifts off to the northeast. Storm threat should end by mid evening. Storms will be more widespread over the higher terrain rest of this afternoon and into the evening hours, especially over the sw mtns. Tomorrow... Another active day likely tomorrow as weak front will move down the plains and trough aloft will still be over the region as broad cyclonic flow will continues aloft. No well defined short wave is being advertised over the immediate area, but with plenty of low level moisture remaining and convergence with the surface boundary, storms should increase in coverage during the latter part of the afternoon. Winds still relatively weak in most of the column, so organized severe threat is low. Localized heavy rain is likely, so burn scar and urban flash flooding will be possible. \/Hodanish .LONG TERM...(Tuesday night through Monday) Issued at 307 PM MDT Mon Sep 3 2018 Tuesday night through Friday...Models tend to agree on keeping the baggy upper low pressure trough in place over the Four Corners and Desert Southwest through Wed. The trough axis will slide to the east- northeast on Thu, crossing CO on Fri as high pressure from the west starts to nose in. This translates to continued unsettled weather across the forecast area through at least Thu with cooler temps, cloudy skies and a nearly persistent threat of showers and isolated thunderstorms. On Fri the passage of the upper trough will lessen pcpn chances slightly, with activity tied moreso to the higher terrain. The potential for flooding will be a concern for both Wed and Thu for area burn scars. Expect maximum temperatures in the 70s for most areas for Wed and Thu, then climbing to near 80F for the plains on Fri. Saturday through Monday...High pressure centered over CA will build across the Great Basin and into CO by the weekend. This will bring dry and warm conditions back to the region, with nil pcpn on Sat followed by isolated diurnal mt convection for Sun and Mon. Look for highs in the upper 70s to upper 80s for the plains, and upper 70s to lower 80s for the high valleys. Moore && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 307 PM MDT Mon Sep 3 2018 Main concern will be continued threat of passing showers and thunderstorms over the 3 taf sites (KPUB, KALS and KCOS) during the afternoon and evening hours. These storms could bring brief periods of MVFR conditions. Otherwise low levels are not expected to saturate, so low cigs/fog is not anticipated tonight at any of the taf sites. Outside of any storms, VFR conditions are anticipated and synoptic winds should remain weak. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...HODANISH
Hazardous weather outlook, Sep 3, 11:31 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Mon Sep 3 2018 COZ058>089-093>099-041745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Mon Sep 3 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected across southern Colorado into tonight. The primary threats with thunderstorms today and tonight will be lightning, periods of moderate to locally heavy rainfall, small hail and erratic gusty winds around 45 mph. In addition, if a stronger storm were to impact a recent burn scar, localized flash flooding would also be possible. The overall best chance of thunderstorms today will be over the far eastern plains of Colorado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected over the mountains Tuesday through Thursday, with isolated to scattered thunderstorms over the lower elevations. Drier conditions are expected on Friday, with isolated to scattered thunderstorms over and near the mountains. The main storm threats will be lightning, gusty winds and locally heavy rain, and some of the stronger storms could also produce small hail. Storms that impact area burn scars could pose a flash flood risk, especially on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today and tonight across southern Colorado. Hodanish
In the hours before
Special weather statement, Sep 3, 1:58 PM MDT, 2 hours 1 minute before
Special Weather Statement National Weather Service Pueblo CO 158 PM MDT MON SEP 3 2018 COZ093-094-097-032045- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 158 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...NORTHEASTERN LAS ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles south of Higbee, or 27 miles south of North La Junta, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Higbee. LAT...LON 3751 10322 3750 10352 3785 10362 3789 10314 TIME...MOT...LOC 1958Z 172DEG 13KT 3759 10339 KTS
Special weather statement, Sep 3, 2:03 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Pueblo CO 203 PM MDT MON SEP 3 2018 COZ094-097>099-032045- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 203 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES UNTIL 245 PM MDT... At 202 PM MDT, trained weather spotters reported a strong thunderstorm 14 miles north of Pritchett, or 17 miles northwest of Springfield, moving northeast at 20 mph. There has been a funnel reported northeast of Springfield. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Two Buttes and Two Buttes Reservoir. LAT...LON 3738 10290 3754 10309 3798 10286 3760 10229 TIME...MOT...LOC 2002Z 220DEG 15KT 3758 10286 KTS
Special weather statement, Sep 3, 2:50 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Pueblo CO 250 PM MDT MON SEP 3 2018 COZ098-099-032130- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 250 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PROWERS AND NORTH CENTRAL BACA COUNTIES UNTIL 330 PM MDT... At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near Two Buttes Reservoir, or 19 miles north of Springfield, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Two Buttes Reservoir. LAT...LON 3757 10243 3765 10267 3804 10267 3785 10206 TIME...MOT...LOC 2050Z 201DEG 19KT 3768 10251 KTS
Special weather statement, Sep 3, 3:05 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
305 PM MDT MON SEP 3 2018
COZ098-032130-
Lamar Vicinity/Prowers County CO-
305 PM MDT MON SEP 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holly, or near Coolidge, moving north at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holly and Hartman.
LAT...LON 3796 10205 3802 10226 3827 10214 3827 10205
3825 10204 3797 10204
TIME...MOT...LOC 2105Z 201DEG 49KT 3807 10212
KTSSpecial weather statement, Sep 3, 3:38 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Pueblo CO 338 PM MDT MON SEP 3 2018 COZ096-098-032215- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 338 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES UNTIL 415 PM MDT... At 338 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Holly, or 12 miles southwest of Coolidge, moving northeast at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holly and Hartman. LAT...LON 3769 10244 3829 10220 3830 10205 3765 10204 TIME...MOT...LOC 2138Z 202DEG 46KT 3794 10219 KTS
Special weather statement, Sep 3, 3:42 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 342 PM MDT MON SEP 3 2018 COZ094-099-032215- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 342 PM MDT MON SEP 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 415 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Kim, or 27 miles west of Springfield, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pritchett. LAT...LON 3723 10311 3734 10327 3756 10311 3743 10273 TIME...MOT...LOC 2142Z 215DEG 25KT 3734 10312 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:27 AM MDT | Special Weather Statement | PUB | Kiowa | 48 min |
| Sep 3, 1:58 PM MDT | Special Weather Statement | PUB | Otero | 47 min |
| Sep 3, 2:03 PM MDT | Special Weather Statement | PUB | Prowers | 42 min |
| Sep 3, 2:50 PM MDT | Special Weather Statement | PUB | Prowers | 40 min |
| Sep 3, 3:05 PM MDT | Special Weather Statement | PUB | Prowers | 25 min |
| Sep 3, 3:38 PM MDT | Special Weather Statement | PUB | Prowers | 37 min |
| Sep 3, 3:42 PM MDT | Special Weather Statement | PUB | Baca | 33 min |
| Sep 3, 4:18 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Sep 3, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| Sep 3, 4:49 PM MDT | Special Weather Statement | PUB | Baca | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.